My husband has a seizure disorder resulting from a head injury. He is currently taking Depakote [an anti-seizure medication]. He was taking Tegretol and Depakote and became overmedicated. Also, he has developed diabetes. Would either of these medications induce diabetes? Where can I find more information about drug or chemical induced diabetes? There is no family history of diabetes.
Our knowledge about chemicals inducing disorders of glucose tolerance, either associated with hyperglycemia or true diabetes, includes a long list of compounds. I suggest you may want to read an interesting paper: Pandit M.K. et al, Drug-induced Disorders of Glucose Tolerance. Annals of Internal Medicine 1993; 118:529-539.
Additional comments from Dr. Quick:For questions about specific medications and whether they are associated with the onset of diabetes, ask your pharmacist, or look in a book called the Physician's Desk Reference (available at your library or doctor's office or pharmacy or bookstore), or call the manufacturer of the medication (the addresses of all the manufacturers are in the PDR).
Original posting 26 Dec 1999
Posted to Research: Causes and Prevention
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.